22 November 2005

UPDATE on Antibiotics and NHL Link

I think GruntDoc's meticulousness on medical news reports is rubbing on me.

I should've mentioned this in the previous post below, but I had to check my suspicions first. So, I wrote an email to the study's lead author, Dr Ellen Chang, and asked her about it. You see, most news articles that came out about their study stated that the "using antibiotics more than 10 times during childhood increases the risk of developing NHL," while the study's abstract online at the American Journal of Epidemiology says that the link occurs "during adulthood."

Childhood and adulthood. You must admit there's a world of difference between the two.

Here are screenshots of what I mean. The error in question is underlined in red. You can click on the image to read it better. The first one from Reuters:


The second one from Foodconsumer.org:



The third one from All Headline News:



And still a fourth one this morning by Planet Chiropractic:

In Dr Ellen Chang's reply when I asked her about this, she also emphasized that the apparent link between antibiotic use and NHL risk was more likely due to "repeated infections and/or susceptibility to infections that were treated with antibiotics," rather than inherent harmful effects by antibiotics themselves. She made the same point with NSAIDs, this time due to the process of imflammation. Here's her reply:
"You are correct that we observed a positive association between frequent use of antibiotics during one's adulthood, not one's childhood. In addition, we believed that the apparent association was more likely due to repeated infections and/or susceptibility to infections that were treated with antibiotics-- rather than a harmful effect of anibiotics themselves-- that may underlie an increased risk of NHL. This point was made in the news article, but unfortunately, it was not emphasized as much as a potential detrimental effect of antibiotics. A similar explanation-- that is, underlying inflammation, rather than use of non-steroidal anti-inflammatory drugs themselves-- may account for the observed positive association between high cumulative use of NSAIDs and risk of NHL and diffuse large B-cell NHL in particular. "

6 reactions:

GruntDoc said...

I've been called a lot of things in my life, but never meticulous. Thanks!

And it's a lot better than most of the things I've been called, as a bonus.

Dr E said...

You're welcome. You underestimate yourself too much. You were the one who inspired me to be more watchful of details in medical news reports.

ruth said...

who's at fault then? usually, papers just pick up from the press releases given out by the universities themselves.

Dr E said...

That is something we might never find out, Ruth.

beajerry said...

Now THAT'S what blogging is all about!!

BooYa!

Pat O'Connor said...

I very much appreciate you posting this correction. As a person born with hereditary lymphedema in 1952, I have had to endure massive infections and subseqeuntly was/am on extensive antibiotic therapy.

It is interesting that the author of that article now says she suspects the susceptibility to lymphoma is due to constant infections.

I have been diagnosed with (2) B-cell lymphomas and a recent biopsy has raised the possibility of a T-cell variety as well.

Thanks again.

Pat